Alert archive / Montana / Wind Advisories in 2014

Wind Advisory 21, NWS Missoula, MT

October 15, 20144 counties in Montana

NWS Missoula, MT issued this wind advisory at Oct 15, 2014, 10:02 AM MDT for 4 counties in Montana. It took effect at Oct 15, 2014, 3:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2014, 10:02 AM MDT (16:02 UTC)
In effect from
Oct 15, 2014, 3:00 PM MDT
Expired
Oct 15, 2014, 9:00 PM MDT
In force
6 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 4.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2014-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2014-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2768 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

037 
WWUS75 KMSO 151602
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1002 AM MDT WED OCT 15 2014

MTZ007-160300-
/O.NEW.KMSO.WI.Y.0021.141015T2100Z-141016T0300Z/
BUTTE/BLACKFOOT REGION-
1002 AM MDT WED OCT 15 2014

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING. 

* IMPACTS/TIMING: A COLD FRONT PASSAGE WEDNESDAY AFTERNOON WILL
  CAUSE WINDS TO INCREASE ACROSS THE REGION. WINDS WILL LIKELY
  REMAIN GUSTY INTO THE EVENING HOURS. SHOWERS AND ISOLATED
  THUNDERSTORMS EMBEDDED WITH THE FRONT MAY MIX DOWN STRONGER
  WINDS FROM ALOFT. STRONG WINDS MAY AFFECT HIGH-PROFILE VEHICLES
  AND LOOSE OBJECTS. 

* WINDS: WEST 25 TO 35 MPH WITH GUSTS TO 45 MPH.

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 
  12 GARRISON TO ELLISTON...MACDONALD PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DVC
1 follow-up statement
944 
WWUS75 KMSO 160259
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
859 PM MDT WED OCT 15 2014

MTZ007-160400-
/O.EXP.KMSO.WI.Y.0021.000000T0000Z-141016T0300Z/
BUTTE/BLACKFOOT REGION-
859 PM MDT WED OCT 15 2014

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING. 

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 
  12 GARRISON TO ELLISTON...MACDONALD PASS

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Oct 15, 8:17 AM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Oct 15, 8:17 AM MDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
817 AM MDT WED OCT 15 2014

.DISCUSSION...A cold front that's been knocking on the door will
finally move through the Northern Rockies today. A few main
impacts from this weather disturbance:

1. WIDESPREAD RAIN DEVELOPING - First in Central Idaho and
Northwest Montana then the remainder of West Central Montana and
East Central Idaho. The biggest rainfall amounts will occur in the
mountains of Central Idaho and Northwest Montana where up to a
half inch of rain is expected. Valley locations in West Central
Montana can expect around .20" or less. A few claps of thunder are
possible as this front passes. The Spokane radar is showing a few
lightning strikes this morning.

2. WINDY THIS AFTERNOON and EARLY THIS EVENING. The cold front is
expected to barrel through the region anywhere from mid to late
afternoon. Just ahead, along and behind the front pressure
gradients will tighten up pretty good resulting in a windy
afternoon and evening. Expect widespread gusts of 15-25 mph as the
front passes. Some local areas, such as Hamilton, the I-90
corridor from Drummond to Deerlodge and Anaconda may receive a few
gusts of 30-40 mph for a few hours.

3. COOLER TEMPERATURES today. Expect temperatures to cool 10-15
degrees during the course of the day. However it may feel
considerably cooler Thursday.

Later this evening the brunt of the front will exit the region.
Showers will linger through midnight and eventually end by
Thursday morning as another high pressure ridge begins to build
over the region. Somewhat warmer and mainly dry conditions will
persist through Sunday or Monday.

Normal highs this time of year are in the mid and upper 50s.
Expect temperatures to be around 10 to even 15 degrees warmer
Sunday and Monday.

&&

.AVIATION...A cold front approaching from the west will sweep
through today bringing gusty westerly winds, precipitation, and
lowering ceilings to area terminals. Winds of 15 to 20kt, with
gusts to 30kt for KBTM and KSMN, are expected to begin between
15/1800 and 15/2100. Precipitation will accompany these winds,
with KGPI and KMSO having the best chance for numerous rain
showers. The strongest storms may have lightning, but strikes
will be isolated. Ceilings are expected to drop to near 4000ft AGL
with the front. Winds will decrease slightly by late evening,
after 16/0300, but remain in the 10 to 15kt range.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 4:48 PM MDTSpecial Weather StatementMSOSilver Bow42 min

Nearby

Wind Advisories in Montana, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.